Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 44, NWS Denver/Boulder, CO

December 20, 20227 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Dec 20, 2022, 2:14 PM MST for 7 counties in Colorado. It took effect at Dec 21, 2022, 11:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2022, 2:14 PM MST (21:14 UTC)
In effect from
Dec 21, 2022, 11:00 AM MST
Expired
Dec 21, 2022, 4:00 PM MST
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WWUS85 KBOU 202114
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
214 PM MST Tue Dec 20 2022


COZ215-216-210515-
/O.NEW.KBOU.FW.W.0044.221221T1800Z-221221T2300Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
214 PM MST Tue Dec 20 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 4 PM MST WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS...FIRE
WEATHER ZONES 215...AND...216...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 4 PM MST Wednesday.

* Affected Area...Fire Weather Zones 215 and 216.

* Timing...11 AM TO 4 PM WEDNESDAY

* Winds...West 25 to 35 mph with gusts up to 60 mph.

* Relative Humidity...As low as 26 percent.

* Impacts...Strong winds, marginal relative humidity. Avoid any
  burning or outdoor activities that may produce a spark and start
  a fast moving wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
106 
WWUS85 KBOU 210141
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
641 PM MST Tue Dec 20 2022


COZ215-216-212300-
/O.CON.KBOU.FW.W.0044.221221T1800Z-221221T2300Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
641 PM MST Tue Dec 20 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 4 PM MST
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE
FOOTHILLS...FIRE WEATHER ZONES 215...AND...216...

* Affected Area...Fire Weather Zones 215 and 216.

* Timing...11 AM TO 4 PM WEDNESDAY

* Winds...West 25 to 35 mph with gusts up to 60 mph.

* Relative Humidity...As low as 26 percent.

* Impacts...Strong winds, marginal relative humidity. Avoid any 
  burning or outdoor activities that may produce a spark and 
  start a fast moving wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
515 
WWUS85 KBOU 211215
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
515 AM MST Wed Dec 21 2022

COZ215-216-212300-
/O.CON.KBOU.FW.W.0044.221221T1800Z-221221T2300Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
515 AM MST Wed Dec 21 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
4 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR
THE FRONT RANGE FOOTHILLS...FIRE WEATHER ZONES 215 AND 216...

* Affected Area...Fire Weather Zones 215 and 216.

* Timing...11 AM TO 4 PM today

* Winds...West 25 to 35 mph with gusts up to 60 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Strong winds, marginal relative humidity. Avoid any 
  burning or outdoor activities that may produce a spark and 
  start a fast moving wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Dec 20, 11:21 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 20, 11:21 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1121 AM MST Tue Dec 20 2022

.UPDATE...
Issued at 1121 AM MST Tue Dec 20 2022

Temperatures are trending slightly warmer in the urban corridor this
morning than forecasted and cooler over the northeast corner.
Adjusted temperatures up a few degrees in those areas according to
reflect trends. Otherwise, fairly quiet day weather-wise. Low
chances for snow showers return to the high country this afternoon
becoming more likely in the evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 419 AM MST Tue Dec 20 2022

Only minor changes to the short term grids this morning. There's
lots of high level moisture which will keep skies mostly cloudy
through tonight. There may be a little decrease with a drier patch
of air in the mid to late morning, but I suspect the wave clouds
will just hang on and that is most of our cloud cover. Despite all
the high level moisture, the upstream air is still pretty dry
below 15,000 MSL so the low PoPs we have for the northern
mountains today look good and may still be too much. There should
be some lowering of the cloud bases with areas of light orographic
snow developing overnight tonight.

Winds have retreated to the ridges and higher foothills as the
flow aloft decreased a bit. This will start to increase again by
late afternoon, with an increase in the foothills winds overnight.
The plains/foothills temperature gradient and the increasing flow
later this afternoon should result in an easterly low level
gradient which combined with the cloud cover should result in
slightly cooler highs today for the Front Range cities despite
little change in temperatures aloft. It's hard to say when the
west winds will bust out off the foothills with the common
westerly surge ahead of the cold front. Global models suggest this
starting to happen before sunrise, but the HRRR develops a fairly
strong mountain wave and keeps the base of it in the foothills
until later Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 459 AM MST Tue Dec 20 2022

Wednesday, the trough will advance and the arctic airmass will
move over Colorado by night. In the morning, breezy westerly winds
across the mountains and foothills will be increasing and persist
through the day, also increasing in coverage to the adjacent
plains and mountain parks through the day. High temperatures are
forecast in the mostly teens and 20s across the high country and
30s and 40s across the plains. Downslope warming will keep the
urban corridor and nearby areas at the warmer end of that
distribution, while the northeast plains will be colder.

There will be increasing snowfall in the high country Wednesday
as synoptic and orographic ascent increase ahead of the trough
with a decent plume of moisture. The snow combined with the windy
conditions should result in areas of blowing snow and difficult
travel conditions, especially over the higher mountain passes. We
have issued a Winter Storm Watch for the Front, Park, Gore, Rabbit
Ears, and Mosquito Ranges in effect from noon Wednesday until 6
AM Thursday. Models are still holding the frontal passage until
Wednesday evening, though trending gradually earlier. Models have
a late bias with strong fronts here, but now at about 36 hours out
it seems unlikely that the timing will be early enough to
significantly disrupt warming, so I did not blend temperatures
down. It will be very cold and breezy behind the front with
dangerously cold wind chills as low as -50 F across both the
plains and mountains, a little bit warmer in the urban corridor
and mountain parks but still down to -20 to -30 F. We maintained
our Wind Chill Watch for all of northeast Colorado in effect
Wednesday evening through Friday morning. There will be light to
moderate snowfall across the area with the frontal passage and
behind it, due to the frontogenesis and aided by ascent beneath
the left exit region of the powerful jet embedded behind the
trough axis as well as northwesterly orographic flow into the
mountains. Model QG fields suggest the best synoptic forcing
Wednesday evening. It looks like about 1 to 3 inches across the
plains, foothills and mountain parks, and generally 3 to 6 inches
in the mountains but up to 12 inches in favored areas such as the
Park, Rabbit Ears, and northern Front Ranges. It will be extremely
cold overnight, with low temperatures as cold as -10 to -20
degrees across the area and some of the worst of the wind chill.

Thursday, the trough will continue to advance east and upper
ridging will build over the western states. Most snowfall will end
in the morning as ascent turns to subsidence behind the wave, and
the air behind the front is also very dry due to it being very
cold. There may be some ice crystals falling but no actual
accumulating or impactful snowfall. Winds will be persistently
breezy and it will remain very cold with the new arctic airmass
over snow cover, with dangerous wind chill through the day and
night. High temperatures are forecast near or below zero across
most of northeast Colorado, and a night similar to the previous.

Friday, the warming trend will begin. Highs are forecast
generally about 10 to 20 degrees warmer but this is still below
freezing. A shortwave moving through the ridge may bring some more
scattered, very light snow showers to the high country. Saturday,
the warming will continue but it will still be chilly especially
across the eastern plains. It looks like ridging over the western
states early next week, with mild temperatures and mostly dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1121 AM MST Tue Dec 20 2022

Expect VFR conditions for the TAF period. Light winds trend SE to
ESE this afternoon then transitioning back to SSW drainage
overnight. There is still potential for KBJC to experience
enhanced west winds or gusts after 08Z, although this is lower
confidence and not fully consistent. The main challenge for
Wednesday will be the arrival of the enhanced west winds/gusts off
the foothills impacting all the terminals a few hours later that
morning. Timing is the main cause for uncertainty. KBJC will more
likely see gusts early to mid morning while KAPA/KDEN can see
gusts arrive in the 15-18Z timeframe. By the afternoon, gusts up
to 35 kts with west winds 15-20 kts. Although this mainly out of
the TAF period, it is worth mentioning that a strong cold front
will moves towards KDEN from the northeast in the late afternoon-
early evening timeframe. This will be followed by gusty northeast
winds with development of snow showers co-located with the front.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Wind Chill Watch from Wednesday evening through Friday morning
for COZ030>051.

Winter Storm Watch from Wednesday afternoon through late
Wednesday night for COZ031-033-034.

&&

UPDATE...Mensch
SHORT TERM...Gimmestad
LONG TERM...EJD
AVIATION...Mensch
Hazardous weather outlook, Dec 20, 6:30 AM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
630 AM MST Tue Dec 20 2022

COZ030>051-211330-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
630 AM MST Tue Dec 20 2022

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...
...WIND CHILL WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
FRIDAY MORNING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

West winds will continue over the mountains and foothills today.
Peak gusts will be in the 30 to 40 mph range in most places, but
up to 50 mph over the higher mountains, spreading down into the
eastern foothills tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A cold airmass will reside over northeast Colorado Tuesday and
Wednesday with temperatures staying below freezing, except along
the Urban Corridor. An arctic cold front will blast south across
Colorado sometime Wednesday or Wednesday night. A period of snow
will likely accompany the front Wednesday night. Behind the arctic
front temperatures will plummet, dropping below zero on the
plains Wednesday night and likely remaining near or below zero
through the day Thursday and into Friday morning. In the mountains
it will not be quite as cold, though low lying areas like North
and Middle Parks will see very cold low temperatures, especially
Friday morning. There will also be some wind, especially Thursday
morning, which will produce dangerous wind chills as low as minus
55 F possible from Wednesday evening through Friday morning.
Temperatures will gradually moderate this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/EJD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:52 AM MSTWinter Storm WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more11 hr
Dec 20, 2:59 PM MSTWind Chill WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more68 hr
Dec 20, 2:59 PM MSTWinter Storm WarningBOUGrand, Jackson42 hr
Dec 20, 2:59 PM MSTWinter Weather AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more42 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.